A case of wernicke's encephalopathy following fluorouracil-based chemotherapy

In Jeong Cho, Hye Jung Chang, Kyoung Eun Lee, Hye Sung Won, Moon Young Choi, Eun Mi Nam, Yeung Chul Mun, Soon Nam Lee, Chu Myong Seong

Research output: Contribution to journalArticlepeer-review

18 Scopus citations

Abstract

The pyrimidine antimetabolite 5-fluorouracil (5-FU) is a chemotherapeutic agent used widely for various tumors. Common side effects of 5-FU are related to its effects on the bone marrow and gastrointestinal epithelium. Neurotoxicity caused by 5-FU is uncommon, although acute and delayed forms have been reported. Wernicke's encephalopathy is an acute, neuropsychiatric syndrome resulting from thiamine deficiency, and has significant morbidity and mortality. Central nervous system neurotoxicity such as Wernicke's encephalopathy following chemotherapy with 5-FU has been reported rarely, although it has been suggested that 5-FU can produce adverse neurological effects by causing thiamine deficiency. We report a patient with Wernicke's encephalopathy, reversible with thiamine therapy, associated with 5-FU-based chemotherapy.

Original languageEnglish
Pages (from-to)747-750
Number of pages4
JournalJournal of Korean Medical Science
Volume24
Issue number4
DOIs
StatePublished - Aug 2009

Keywords

  • Fluorouracil
  • Thiamine
  • Wernicke's encephalopathy

Fingerprint

Dive into the research topics of 'A case of wernicke's encephalopathy following fluorouracil-based chemotherapy'. Together they form a unique fingerprint.

Cite this